MAUDE Adverse Event Report: K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 6201-05535
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device has been requested but will not be returned to stryker.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to remove two mesa polyaxial deformity screws which had "backed-out" two weeks after implantation.
 
Additional Manufacturer Narrative
Correction: updated from 'stryker spine- leesburg' to 'k2m, inc.' visual, dimensional, material, and functional analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.Per mesa 2 surgical technique: screw insertion: mesa 2 deformity polyaxial and mesa 2 deformity uniplanar screws are available to use as the surgeon finds appropriate.To insert the mesa 2 screws, select a handle and inserter.Axial and t-handles are available in both ratcheting and fixed positions.Positions are selected by turning the dial located at the bottom of the handle.Attach the inserter to a handle.After the pedicle screw pathway has been prepared and proper screw size has been determined, load the implant for screw insertion using the mesa 2 screw inserter.It is important to grasp the implant by the screw shaft, while simultaneously applying a force between the screw inserter and implant to properly engage the screw onto the instrument.As the devices and x-rays were unavailable for evaluation, the root cause could not be determined conclusively.Factors that affect the pullout strength of the screw include the diameter of the screw and the length of engagement of the thread.Not using a large enough screw diameter can result in screw pullout.It is also possible the screws were not inserted to the appropriate depth.Screw purchase increases as the depth of insertion increases.Screw pullout can also result if the patient has osteoporotic bone.No further investigation for this event is possible at this time as no device and insufficient information was received by stryker.If devices and / or additional information become available, this investigation will be reopened.
 
Event or Problem Description

Brand Name
MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9131872
Report Number3004774118-2019-00111
Device Sequence Number16792166
Product Code NKB
UDI-Device Identifier10888857163751
UDI-Public10888857163751
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K143334
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6201-05535
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/31/2019
Supplement Date Received by Manufacturer10/16/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date11/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;